FDA Warns of Possible Seizure Risks in Some E-Cigarette Users

FDA Alert
Sunday, April 7, 2019

The U.S. Food and Drug Administration (FDA) announced a possible link between e-cigarette use and seizures. The announcement is based on 35 voluntarily reported cases over the past 9 years.

There is yet no definitive proof that vaping causes seizures. Further research is needed to investigate this possible association. Some e-cigarettes contain very high levels of nicotine, which could be a factor.

Users of e-cigarettes, especially youth, should consider potential health risks of vaping, remain vigilant, and report any seizure-like activity to their health care provider.

Excerpt from the FDA Announcement

  • Healthcare providers should be aware that seizures may be associated with e-cigarette use—redacted reports of past incidents are available on the FDA website and may assist medical evaluations of seizures.
  • Consumers should recognize the wide range of symptoms that may be associated with e-cigarette use and the importance of reporting new or unexpected seizures to their doctor or clinic.
  • Parents, teachers, and other concerned adults should be aware that many youth are using e-cigarettes that closely resemble a USB flash drive, have high levels of nicotine and emissions that are hard to see.
  • Youth and young adult users should also be aware that some e-cigarettes (also called vapes) can contain high levels of nicotine, even as much nicotine as a pack of regular cigarettes. Teens who vape may end up addicted to nicotine faster than teens who smoke. Vapes may be used more frequently because they are easier to hide and may expose users to more nicotine. There are no safe tobacco products.
Authored by: Judy Gretsch on 4/2019
Reviewed by: Elaine Wirrell MD on 4/2019

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline